Many women experience pain or tenderness in the breasts, medically known as mastalgia. This symptom can appear at any time of the menstrual cycle. Still, if you are one of the women who consider family planning and contraceptive pills as a method, you may think that this pain is related to its administration.
” Is it normal for my breasts to hurt with birth control pills? “Are other symptoms associated?” What should I do? “These maybe some of the doubts that come to mind. No worry, although breast pain is usually associated with the menstrual cycle, some factors can be triggers in its appearance, including oral contraceptives. So that you know more about this topic, I invite you to continue reading this article from FastlyHeal.
Table of Contents
Breast pain: cyclical and non-cyclical pain
Breast pain or pain in the breasts is not strange for any woman since anyone can manifest it. However, many believe that it is almost always related to the menstrual cycle, unaware it can be associated with other relevant factors.
The most common is during each menstrual cycle, called cyclical pain. It is related to women’s hormonal changes throughout each menstrual period. They usually manifest in both breasts and intensify just before the next menstruation arrives. Many describe presenting symptoms such as:
- Throbbing pain.
- Swelling or bulging.
In this case, the pain in the breasts usually eases right at the end of the period. This pain is joint in young women, especially before the age of 30, and will disappear just when menopause arrives and without the need for any other treatment.
On the other hand, non-cyclical pain is not related to the menstrual cycle, which usually occurs between 30 and 50 years of age and does not necessarily usually appear in both breasts. It can be unilateral. It may be related to cysts in one or both breasts, fibroadenoma, or the consequence of trauma or biopsy.
In this case, the pain in the breasts is usually:
- With intermittent contractions.
Some risk factors can exacerbate breast pain:
Is it normal for my breasts to hurt while taking birth control?
A common reason why breasts hurt is the administration of birth control pills, especially when using contraceptives combined with progesterone and estrogen. This usually happens only during the first 3 months, and after a while, it usually subsides or disappears.
The pain is generally associated with the increase in breast size caused by the estrogen included in contraceptive pills, and the larger the breasts, the greater their sensitivity in them.
Suppose your question is whether it is normal for your breasts to be sore with contraceptive pills. In that case, the answer is yes, if expected. Despite being considered a side effect of taking the contraceptive pill, it is a typical secondary symptom during the first three months. It will disappear once the hormonal adaptation process in which the human body is exposed when starting a new method of contraception has passed.
If breast pain from taking the contraceptive pill persists for several months, this will cease to be expected and require immediate medical evaluation by the gynecologist.
Other side effects of birth control pills
First, we must know that the use of contraceptive pills does not always imply contraception since they can also be indicated for:
- Regulate menstrual cycles.
- Regulate heavy bleeding.
- Soothe menstrual cramps.
- Reduce acne.
- Treat endometriosis.
- Polycystic ovary syndrome.
Despite having benefits, oral contraceptives can cause some other side effects considered “normal” during the first 3 months, such as:
- Loss of menstrual bleeding – that’s right, this is part of regularizing menstrual cycles. It is usually normal for the first three months.
- Breakthrough bleeding: in at least half of the female population who use birth control pills, the probability of breakthrough bleeding decreases to 10% after the first three months.
- Weight gain: hormonal stimulation brings with it an increase in appetite and fluid retention accompanied, of course, by weight gain.
- Mood swings: the number of hormones directly impacts negative emotional changes.
- Decreased sex drive: This side effect is often related to other symptoms, such as mood swings.
- Changes in vaginal discharge: this is usually a common side effect of the administration of oral contraceptives. It is related to the increase or decrease of the lubrication of the vagina.
- Nausea: it is expected that the unpleasant urge to vomit appears at first with the taking of contraceptive pills. However, they usually disappear quickly without being prolonged in time.
Among the other symptoms, we can find:
- Headache or headache.
- Blood clots
- Vision problems.
- Yeast infection
It is essential to remain calm as soon as this uncomfortable symptom appears. To relieve pain, you can use first-line over-the-counter pain relievers, such as acetaminophen or paracetamol, or non-steroidal anti-inflammatory drugs, such as ibuprofen, naproxen, or aspirin, always taking into account their normality during the first 3 months. If, despite this, the pain intensifies over time, do not hesitate to go to your gynecologist to be medically evaluated.
This article is merely informative. At FastlyHeal .com, we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to see a doctor in the case of presenting any condition or discomfort.
If you want to read more articles similar to Is it normal for breasts to hurt with birth control pills? We recommend that you enter our Sexuality category.
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.